Case 126

Published

Journal Article (Chapter)

A 51-year-old man on chronic methadone therapy for a history of heroin abuse presented to the emergency room with cough and dyspnea. On exam he was found to be tachypneic and pulse oximetry showed a saturation of 88% on room air and a portable chest X-ray revealed a right lower lobe infiltrate. His serum potassium was 3.6 meq/L and his serum magnesium was 2.0 meq/L. An electrocardiogram performed upon arrival showed sinus arrhythmia with evident U waves and a prolonged QTc interval (Fig. 126.1) although this was not recognized at the time. He was given intravenous moxifloxacin while in the emergency room and was hospitalized for in-patient antibiotic therapy. Twelve hours later the patient reported feeling anxious and was found to be diaphoretic. Telemetry monitoring was initiated and showed sinus rhythm with frequent ventricular ectopy. An electrocardiogram showed ventricular bigeminy with significant QT interval prolongation (Fig. 126.2). Minutes later the patient became pulseless and apneic and was found to be in ventricular fibrillation (Fig. 126.3). Chest compressions were started and within a minute spontaneous return of sinus rhythm was noted. Serial electrocardiograms demonstrated progressive QT prolongation with rate corrected QT intervals (QTc) as high as 630 ms. What was the likely cause for this patient's cardiac arrest? © Springer-Verlag London Limited 2011.

Full Text

Duke Authors

Cited Authors

  • Aktas, MK; Shah, AH; Daubert, JP

Published Date

  • December 1, 2011

Start / End Page

  • 487 - 489

Digital Object Identifier (DOI)

  • 10.1007/978-1-84996-390-9_126

Citation Source

  • Scopus